Alert archive / Florida / Red Flag Warnings in 2008
Red Flag Warning 34, NWS Miami, FL
NWS Miami, FL issued this red flag warning at May 20, 2008, 3:09 PM EDT for Broward County, Palm Beach County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2008, 3:09 PM EDT (19:09 UTC)
- Expired
- May 20, 2008, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Miami, FL
Counties Broward County, FL, Palm Beach County, FL
The radar
The Miami radar (KAMX), 88 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 7.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS82 KMFL 201909 RFWMFL RED FLAG WARNING NATIONAL WEATHER SERVICE MIAMI FL 309 PM EDT TUE MAY 20 2008 ...RED FLAG WARNING FOR METRO AND COASTAL AREAS OF BROWARD AND PALM BEACH COUNTIES FOR RELATIVE HUMIDITIES BELOW 35 PERCENT AND WINDS AT 15 MPH OR HIGHER UNTIL 6 PM... FLZ068-072-168-172-202200- /O.NEW.KMFL.FW.W.0034.080520T1909Z-080520T2200Z/ METRO PALM BEACH-METRO BROWARD-COASTAL PALM BEACH-COASTAL BROWARD- 309 PM EDT TUE MAY 20 2008 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... RELATIVE HUMIDITIES HAVE DIPPED JUST BELOW 35 PERCENT IN COMBINATION WITH 15 MPH WINDS OVER THE METRO AND COASTAL AREAS OF BROWARD AND PALM BEACH COUNTIES...THEREFORE THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS82 KMFL 202207 RFWMFL RED FLAG WARNING NATIONAL WEATHER SERVICE MIAMI FL 607 PM EDT TUE MAY 20 2008 ...RED FLAG WARNING FOR RELATIVE HUMIDITIES BELOW 35 PERCENT WITH WINDS OF 15 MPH OR MORE HAS BEEN ALLOWED TO EXPIRE AT 6 PM... FLZ068-072-168-172-202315- /O.EXP.KMFL.FW.W.0034.000000T0000Z-080520T2200Z/ METRO PALM BEACH-METRO BROWARD-COASTAL PALM BEACH-COASTAL BROWARD- 607 PM EDT TUE MAY 20 2008 ...RED FLAG WARNING HAS EXPIRED... RELATIVE HUMIDITIES HAVE CLIMBED TO AT OR ABOVE 40 PERCENT OVER THE PREVIOUSLY WARNED AREA...THEREFORE THE RED FLAG WARNING HAS BEEN ALLOWD TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at May 20, 2:41 PM EDT, 28 minutes earlier.
Area forecast discussion, May 20, 2:41 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 241 PM EDT TUE MAY 20 2008 .DISCUSSION...A WEAK TROUGH REMAINS STALLED OVER NORTHERN AND CENTRAL PORTIONS OF THE STATE WHILE A SURFACE RIDGE REMAINS CENTERED SOUTH AND EAST OF THE AREA. WHILE THESE SURFACE FEATURES REMAIN IN PLACE THROUGH THURS A LARGE UPPER TROUGH OVER THE EASTERN 1/3 OF THE COUNTRY WILL OCCASIONAL SEND SMALL AND WEAK M/U SHORT WAVES ACROSS THE GULF AND FL. ALL OF THESE ELEMENTS COMBINED WITH STRONG DAYTIME HEATING AND AMPLE MOISTURE WILL LEAD TO A FEW AFTERNOON THUNDERSTORMS THROUGH THURSDAY. ALSO WHILE THIS SET UP REMAINS IN PLACE... NEAR RECORD OR RECORD HIGHS CAN BE EXPECTED ALONG THE EAST COAST METROS WED AND THURS ALONG WITH VERY WARM NIGHTS ALONG THE WEST COAST WITH NEAR NORMAL DAYS. THE ONLY CAVEAT INTO NOT REACHING RECORD HIGHS ONCE AGAIN AT THE EAST COAST SITES WILL BE AT WHAT TIME AND HOW FAR INLAND THE SEA BREEZE PUSHES INLAND. IF THE BOUNDARY STAYS ALONG THE COAST AND EAST OF THE SITES, MID 90S WILL OCCUR, BUT IF THE BOUNDARY MOVES THROUGH THE CITY, ESPECIALLY IF RAINFALL OCCURS, TEMPS AROUND 89 TO 90 WOULD BE MORE COMMON. WHILE SOME THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON INTO THE END OF THE WEEK, WIDESPREAD AND SOAKING RAINFALL IS NOT EXPECTED, THEREFORE PATCHY SMOKE MAY STILL OCCUR DOWN WIND OF THE FIRES ALONG THE W AND SW SHORES OF LAKE OKEECHOBEE AND ALSO DOWN WIND OF THE MUSTANG CORNER FIRE IN THE EVERGLADES AS LONG AS NO LARGE AREA OF PRECIP OCCURS OVER THE BURN SITES. FRIDAY AND BEYOND, THE PATTERN IS EXPECTED TO FINALLY SHIFT AS A LARGE RIDGE PUSHES NORTH INTO THE CENTER OF THE COUNTRY AND AS THE UPPER TROUGH SHIFTS SOUTH ALONG THE ATLANTIC COAST AND OVER THE OPEN ATLANTIC WATERS. THIS MAY POSSIBLY ALLOW A LATE SEASON COLD FRONT TO MOVE THROUGH S FL THIS WEEKEND. THIS SCENARIO WOULD ALLOW FOR AN INCREASE IN CONVECTION SATURDAY WHILE DRIER AIR MOVES IN BEHIND THE BOUNDARY FOR SUNDAY INTO EARLY NEXT WEEK DECREASING RAINFALL ONCE AGAIN AND SHIFTING THE SURFACE FLOW TO NORTHEAST BY SUNDAY.. && .AVIATION...SW FLOW EXPECTED AT ALL TERMINALS THROUGH THE PERIOD. THIS WILL ALLOW SOME SMOKE TO DRIFT ACROSS THE BROWARD AND MIAMI-DADE TERMINALS WITH NO SIGNIFICANT IMPACT ON VISIBILITY. SHRA/TSRA EXPECTED TO DEVELOP NEAR THE EAST COAST THIS AFTERNOON AS MOIST AIR RISES DUE TO HEATING. NO RAIN EXPECTED NEAR KAPF FOR TODAY. && .MARINE...OUTSIDE OF SHRA AND TS ACTIVITY FOR THE NEXT FEW DAYS, FAIRLY TRANQUIL CONDITIONS ARE EXPECTED AS THE WEAK TROUGH REMAINS WELL NORTH AND THE SURFACE RIDGE REMAINS WELL SOUTH. THIS IS EXPECTED TO KEEP WINDS AT 15 KTS OR LESS AND SEAS AT 4 FEET OR LESS INTO THE END OF THE WEEK. THIS WEEKEND BEHIND A BACK DOOR COLD FRONT THAT IS EXPECTED TO MOVE ACROSS THE REGION NORTH TO NORTHEAST WINDS ARE EXPECTED TO INCREASE A SURFACE RIDGE SETTLES OVER THE SOUTHEASTERN STATES. THIS SCENARIO WOULD INCREASE SEAS IN THE GULF STEAM TO AROUND 7 FEET OR POSSIBLY MORE LATE IN THE WEEKEND INTO THE BEGINNING OF NEXT WEEK. && .FIRE WEATHER...A MOIST SOUTH TO SOUTHWESTERLY FLOW IS EXPECTED TO REMAIN ACROSS S FL INTO THE END OF THE WEEK WHICH WOULD KEEP MOST OF THE AREA OUT OF RFW CRITERIA... HOWEVER... WITH SUCH STRONG HEATING ACROSS S FL DURING THE AFTERNOON... THE SW FLOW MAY KEEP THE SEA BREEZE FROM PUSHING INLAND ALONG THE EAST COAST. HIGH TEMPS IN THE MID 90S MAY OCCUR ALONG WITH GOOD MIXING WHICH MAY ALLOW RHS TO DROP TO NEAR 35% ALONG WITH WINDS OF NEAR 15 KTS FOR MAYBE AN HOUR. THIS WOULD LIKELY OCCUR ONLY AT ISOLATED LOCATIONS ACROSS THE EAST COAST METROS WED AND THURS AFTERNOONS. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 74 93 74 91 / 20 30 10 30 FORT LAUDERDALE 76 93 75 90 / 20 30 - 30 MIAMI 76 93 75 91 / 20 20 - 30 NAPLES 77 87 76 87 / 10 20 10 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...TINGLER SHORT TERM/AVIATION...ERA/DD
Hazardous weather outlook, May 20, 11:19 AM EDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 1119 AM EDT TUE MAY 20 2008 FLZ063-066>075-168-172>174-210330- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 1119 AM EDT TUE MAY 20 2008 ...SCATTERED THUNDERSTORMS TO DEVELOP ACROSS SOUTH FLORIDA THIS AFTERNOON... ...SLIGHT RISK OF RIP CURRENTS GULF COAST... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT RIP CURRENTS: SOUTH TO SOUTHWEST WINDS FROM 10 TO 15 MPH WILL PERSIST ALONG THE GULF COAST OF SOUTH FLORIDA THIS AFTERNOON. THIS WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS ALONG THE BEACHES OF COLLIER COUNTY. THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MAINLAND SOUTH FLORIDA AND THE ADJACENT COASTAL WATERS ONCE AGAIN THIS AFTERNOON. LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD ASSOCIATED WITH THIS ACTIVITY. WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME SMOKE FROM THE EVERGLADES FIRE WILL CONTINUE TO AFFECT THE MIAMI-DADE AND BROWARD METRO AREAS POSSIBLY INTO THURSDAY AS SOUTHWESTERLY FLOW CONTINUES, BUT IT APPEARS ANY SIGNIFICANT REDUCTIONS TO VISIBILITY WILL BE DURING THE OVERNIGHT HOURS. LIGHT WINDS OVERNIGHT MAY ALSO PRODUCE A DANGEROUS SMOKE AND FOG COMBINATION AROUND THE LAKE REGION EACH NIGHT. SOME HAZY CONDITIONS WITH SLIGHTLY REDUCED VISIBILITIES ARE POSSIBLE IN ALL OF THESE AREAS DURING THE DAYLIGHT HOURS. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH FLORIDA WEDNESDAY AND THURSDAY AFTERNOONS. DANGEROUS LIGHTNING AND HEAVY RAINFALL MAY ACCOMPANY THE STORMS, ALONG WITH BRIEF GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY MORNING. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. 70/DD
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:41 PM EDT | Special Marine Warning | MFL | 64 min | |
| May 20, 6:50 PM EDT | Fire Weather Watch | MFL | Broward, Palm Beach | 9 hr |
Nearby
Red Flag Warnings in Florida, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.